Alert archive / Iowa / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Des Moines, IA

August 3, 2001Wapello County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 3, 2001, 6:06 AM CDT for Wapello County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2001, 6:06 AM CDT (11:06 UTC)
Expired
Aug 3, 2001, 9:00 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wapello County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 031108 CCA
FFWDMX
IAC179-031405-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
606 AM CDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAPELLO COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF OTTUMWA

* UNTIL 900 AM CDT

* AT 605 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS OVER MOST OF
  WAPELLO COUNTY...INCLUDING OTTUMWA...MOVING SOUTHEAST AT 15 TO 20
  MPH.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING
  AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE
  1 TO 3 INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG
  THE LITTLE SOAP CREEK...VILLAGE CREEK...AND BEAR CREEK IN OTTUMWA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED
WATEBRWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.

LAT...LON 4092 9259 4091 9220 4114 9229 4115 9261

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:05 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 3, 3:05 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 AM CDT FRI AUG 3 2001

WL KEEP SCTD/ISOLLD TSMT IN ERY TDA AS MID DECK HINT OF THINGS TO
DVLP.  INSTABILITY ALOFT GREAT AS ARE OTHER NUMBERS.  MODELS ETA AND
RUC HAVE PICKED UP ON THIS AND PCPN ATTM COMING OUT OF SD INTO NW
IA.  XPCT PCPN TO DVLP ALG CONVERGENT LN NW-SE THIS MRNG.  TNGT
NOTHING THERE DYNAMCIALLY SO WILL DROP MENTION OF POPS.  OTHERWISE
FCST REMAINS MUCH OF THE AS RIDGE IN PLACE AND SW FLO RETURNS.  GUID
TEMPS CLOSE WITH MINOR ADJSTMNTS FOR CLDS.

.DSM...NONE

FORSTER

In the hours before

Special weather statement, Aug 3, 5:30 AM CDT, 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI AUG 3 2001

DESPITE A LARGE DOME OF HIGH PRESSURE OVER THE CENTRAL U.S. ISOLATED
TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE STATE FROM
EARLY THIS MORNING TO EARLY AFTERNOON.  WITH PLENTY OF MOISTURE
AVAILABLE LOCALLY HEAVY RAINS ARE LIKELY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-032300-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
520 AM CDT FRI AUG 3 2001

* EVENT TIMING...THROUGH NOON.

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...LOW
     LARGE HAIL.......NONE
     FLASH FLOODING...HIGH

* SPOTTER ACTIVATION OUTLOOK...LOW

* LOCALLY HEAVY RAINS COULD PRODUCE FLASH FLOODING IN SOME AREAS
WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:02 AM CDTFlash Flood WarningDMXDavis4 hr
Aug 3, 5:49 AM CDTFlash Flood WarningDMXCalhoun, Pocahontas, Sac6 hr
Aug 3, 7:01 AM CDTSevere Thunderstorm WarningDMXGreene39 min
Aug 3, 8:50 AM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello4 hr

Nearby

Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.